Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 46, NWS Melbourne, FL

August 23, 2006Martin County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 23, 2006, 3:30 PM EDT for Martin County, Saint Lucie County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2006, 3:30 PM EDT (19:30 UTC)
Expired
Aug 23, 2006, 4:00 PM EDT
In force
30 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

Counties Martin County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 95 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2006-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2006-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 231930
SVRMLB
FLC085-111-232030-
/O.NEW.KMLB.SV.W.0046.060823T1930Z-060823T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
330 PM EDT WED AUG 23 2006

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARTIN COUNTY
  THIS INCLUDES THE CITIES OF...STUART...PALM CITY...JENSEN BEACH
  SOUTHEASTERN ST. LUCIE COUNTY
  THIS INCLUDES THE CITIES OF...WHITE CITY...WALTON...SAINT LUCIE
  NUCLEAR PLANT...PORT SAINT LUCIE

* UNTIL 430 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SAINT LUCIE WEST...OR ABOUT
  NEAR PORT SAINT LUCIE...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PORT SAINT LUCIE BY 340 PM EDT
  WALTON BY 400 PM EDT
  NORTH RIVER SHORES BY 405 PM EDT
  JENSEN BEACH...PALM CITY AND NETTLES ISLAND BY 410 PM EDT
  RIO AND STUART BY 415 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2741 8046 2724 8054 2706 8013 2736 8023

$$

BRAGAW
1 follow-up statement
000 
WWUS52 KMLB 232000
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
400 PM EDT WED AUG 23 2006

FLC085-111-232010-
/O.CAN.KMLB.SV.W.0046.000000T0000Z-060823T2030Z/
MARTIN FL-ST. LUCIE FL-
400 PM EDT WED AUG 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. LUCIE AND
NORTHEASTERN MARTIN COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STORM WAS NO
LONGER CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A
RESULT...THE WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY RAIN AND
DANGEROUS LIGHTNING STRIKES WILL CONTINUE TO BE POSSIBLE.

LAT...LON 2741 8046 2724 8054 2706 8013 2736 8023

$$

BRAGAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:41 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 23, 1:41 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
141 PM EDT WED AUG 23 2006

.DISCUSSION...
TONIGHT...AFTERNOON AND EVENING STORMS WILL LINGER WELL PAST
DARKNESS WITH THE BULK OF WEST COAST SOURCE PCPN YET TO IMPACT THE
FORECAST AREA AS IT MOVES EWD. POTENTIAL WILL CONTINUE TO EXIST FOR
STRONG STORMS THROUGH DUSK AND A LARGE SCALE MERGER LIKELY OF PCPN
IS LIKELY OVER THE EASTERN PENINSULA LATE THIS AFTERNOON. WL KEEP
SCT SHOWERS AND STORMS ACROSS AREA WITH TAPERING OFF OF ALL ACTIVITY
OVER LAND AREAS BY MIDNIGHT. EXPECT A GRADUAL DISSIPATION OF UPR
CLOUDS THROUGH THE OVERNIGHT AND LOWS WILL AVERAGE IN THE LOWER TO
MID 70S WITH LIGHT W TO SW WINDS.

THU-NEXT WED...MID LEVEL FLOW PATTERN FORECAST TO OSCILLATE FROM
RIDGING IN THE WEST AND TROUGHING IN THE EAST EARLY IN THE
PERIOD...TO RIDGING ACROSS THE SOUTHEAST U.S. BY THE WEEKEND...THEN
BACK TO RIDGING WEST/TROUGHING EAST BY THE MIDDLE OF NEXT WEEK.
THIS TRANSLATES TO A PERIOD OF (LIGHT) OFFSHORE STEERING FLOW
THROUGH FRI...BECOMING ONSHORE SAT AND CONTINUING THROUGH MON...THEN
POSSIBLY BECOMING OFFSHORE AGAIN DURING THE MIDDLE PART OF NEXT WEEK.

ABOVE AVERAGE PRECIPITABLE WATER AND AN OFFSHORE FLOW POINT TO
HIGHER THAN NORMAL RAIN CHANCES THROUGH LATE WEEK.  LATEST MAV
GUIDANCE SHOWS 70/60 POPS FOR THU/FRI...WHICH IS IN LINE WITH OUR
CURRENT FORECAST SO NO CHANGES PLANNED.  MAYBE WE WILL FINALLY HAVE
A FEW DAYS IN A ROW OF SOAKING RAINS FOR A CHANGE.  THIS SHOULD
REDUCE MONTHLY RAIN DEFICITS...WHICH HAVE BEEN QUITE NOTABLE...
ESPECIALLY THOSE ALONG THE COAST.

ONSET OF THE ONSHORE FLOW THIS WEEKEND SHOULD ALSO HAVE HIGHER THAN
NORMAL MOISTURE SO RAIN CHANCES SHOULD BE SLOW TO DECREASE SAT.

ON SUN THE GFS IS SHOWING DRIER AIR ALOFT WORKING IN FROM THE
NORTHEAST...SO WOULD EXPECT COASTAL POPS TO GO BELOW NORMAL BY MON
WITH GREATEST CHANCES SHIFTING TO THE INTERIOR/WEST COAST THROUGH
THE MIDDLE OF NEXT WEEK.

&&

.MARINE...ASIDE FROM SCT STORMS MOVING OFFSHORE THIS EVENING SEAS 2
FT OR LESS ARE EXPECTED INTO THU. LIGHT OFFSHORE WINDS WITH SEA
BREEZE FORMATION BY EARLY AFTERNOON WILL PRESENT NO PROBLEMS FOR
BOATING FOR THE REMAINDER OF THE WORK WEEK.

WEEKEND...LATEST GFS SHOWS A LIGHT ONSHORE WIND DEVELOPING SAT AND
INCREASING SUN.  QUESTION IS HOW MUCH WILL THE WINDS INCREASE?  WILL
STAY WITH 10-15 KNOTS FOR NOW.  MAIN PROBLEM MAY BE THAT AN
INCREASING FETCH COULD BUILD SEAS BEYOND THE STANDARD FORECAST OF
2-3 FEET.  WILL NOT BUMP THE SEAS UP YET AS THE LATEST GFS RUN LOOKS
A LITTLE STRONGER ON THE WINDS...BUT THE LATTER PART OF THE WEEKEND
MIGHT BE SETTING UP TO BE CHOPPIER THAN NORMAL.

&&

.AVIATION...SCT-NMRS IFR CONDITIONS THROUGH 02Z WITH MAINLY VFR AFT
03Z. SFC WIND GUSTS NEAR ISOLD STRONG STORMS TO 35 KT WITH VSBY BLO
1 SM THROUGH 01Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  91  75  89 /  40  70  40  60
MCO  74  91  76  90 /  30  70  40  60
MLB  73  91  73  89 /  40  70  40  60
VRB  73  90  73  91 /  40  70  40  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...PENDERGRAST
LONG TERM....LASCODY
Hazardous weather outlook, Aug 23, 6:29 AM EDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
629 AM EDT WED AUG 23 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
232230-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
629 AM EDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORM IMPACT...
DEEP MOISTURE...A WESTERLY STEERING FLOW AND PRESENCE OF THE EAST
COAST SEA BREEZE BOUNDARY WILL FAVOR A HIGH COVERAGE OF STORMS
OVER EAST CENTRAL FLORIDA. WARM TEMPERATURES ALOFT WILL LIMIT
OVERALL SEVERE THREAT...ESPECIALLY FOR HAIL...BUT GUSTY DOWNBURST
WINDS OF 35 TO 45 MPH CAN BE EXPECTED IN THE STRONGER STORMS ALONG
WITH FREQUENT TO EXCESSIVE LIGHTNING. STORM MOVEMENT WILL BE
TOWARD THE EAST AT AROUND 10 MPH.

IF THREATENING WEATHER APPROACHES...SEEK SHELTER IN AN ENCLOSED
BUILDING OR HARD TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN
PARKS...ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE
DANGERS OF LIGHTNING. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA.

...FLOOD IMPACT...
DEEP MOISTURE AND A SLOW STORM MOTION WILL PROMOTE VERY HEAVY RAIN
AND EXCESSIVE RAINFALL AMOUNTS LEADING TO TEMPORARY FLOODING OF
SOME ROADS AND INTERSECTIONS ESPECIALLY IN URBAN AREAS. RAINFALL
AMOUNTS OF 2 TO 3 INCHES ARE EXPECTED IN A FEW LOCATIONS...WITH
MOST AREAS RECEIVING LESS THAN ONE INCH. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE
TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS WILL BE STEERED OFFSHORE WITH THE HIGHEST COVERAGE EXPECTED
LATE THIS AFTERNOON AND EARLY THIS EVENING. WIND GUSTS AROUND 35
KNOTS WILL BE POSSIBLE IN THE STRONGER STORMS MAINLY OVER THE
INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS.

...WATERSPOUT IMPACT...
LIGHT WINDS AND A VERY MOIST ATMOSPHERE THROUGH A DEEP COLUMN WILL
PRODUCE A THREAT FOR WATERSPOUTS UNTIL EARLY AFTERNOON OVER THE
INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS. BOATERS ARE ADVISED
TO STEER CLEAR OF ANY WATERSPOUT AS THEY CAN TIP OR SWAMP SMALL
CRAFT. WATERSPOUTS CAN OCCASIONALLY MOVE ONSHORE AS A LANDSPOUT
AND CAUSE LOCALIZED DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
LIGHTNING STORMS WILL AGAIN FAVOR THE EAST SIDE OF THE FLORIDA
PENINSULA THURSDAY AND FRIDAY. DRIER AIR AND A DEEPER ONSHORE FLOW
WILL BEGIN TO REDUCE COVERAGE AND SHIFT THE STORMS TOWARD THE
INTERIOR AND WEST SIDE OF THE PENINSULA BY LATE THIS WEEKEND AND
CONTINUING EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY

In the hours before

Special weather statement, Aug 23, 2:14 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
214 PM EDT WED AUG 23 2006

FLZ059-231900-
ST. LUCIE-
214 PM EDT WED AUG 23 2006

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS NEAR 45 MPH OVER
EASTERN ST. LUCIE COUNTY...

AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS AND VERY HEAVY RAIN
OVER SAINT LUCIE AIRPORT...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE INDIAN RIVER ESTATES...FORT PIERCE.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.
Special weather statement, Aug 23, 3:26 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
326 PM EDT WED AUG 23 2006

FLZ059-064-232015-
MARTIN-ST. LUCIE-
326 PM EDT WED AUG 23 2006

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS NEAR 50 KTS OVER
NORTHEASTERN MARTIN COUNTY...SOUTHEASTERN ST. LUCIE COUNTY...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER SAINT LUCIE WEST...
MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE NETTLES ISLAND...NORTH RIVER SHORES...PORT SALERNO AND PORT
SAINT LUCIE RIVER PARK.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

BRAGAW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:57 PM EDTSpecial Marine WarningMLB93 min
Aug 23, 5:12 PM EDTSpecial Marine WarningMLB2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.